Alert archive / Florida / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 27, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 16, 2018, 5:14 PM EDT for Volusia County, Florida. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2018, 5:14 PM EDT (21:14 UTC)
- Expired
- May 16, 2018, 5:48 PM EDT
- In force
- 34 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Volusia County, FL
The radar
The Jacksonville radar (KJAX), 138 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 5:32 PM EDT | TSTM WND GST 55 | 7 Ene Barberville, FL | HAM RADIO OPERATOR RELAYED REPORT BY TRAINED SPOTTER OF ESTIMATED WINDS OF 55 MPH NEAR STATE RD 40/HWY 11. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
545
WUUS52 KMLB 162114
SVRMLB
FLC127-162200-
/O.NEW.KMLB.SV.W.0027.180516T2114Z-180516T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
514 PM EDT WED MAY 16 2018
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Northwestern Volusia County in east central Florida...
* Until 600 PM EDT.
* At 513 PM EDT, a severe thunderstorm was located near DeLeon
Springs, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Daytona Beach, Pierson, Barberville, DeLeon Springs and
Ormond-By-the-Sea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2938 8108 2937 8108 2938 8109 2936 8109
2907 8121 2911 8150 2912 8150 2916 8152
2939 8144 2940 8143 2939 8142 2926 8142
2927 8115 2941 8116 2943 8110
TIME...MOT...LOC 2113Z 206DEG 28KT 2913 8140
HAIL...<.75IN
WIND...60MPH
$$
Combs1 follow-up statement
709
WWUS52 KMLB 162148
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
548 PM EDT WED MAY 16 2018
FLC127-162158-
/O.CAN.KMLB.SV.W.0027.000000T0000Z-180516T2200Z/
Volusia FL-
548 PM EDT WED MAY 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VOLUSIA COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 2938 8108 2937 8108 2938 8109 2936 8109
2907 8121 2911 8150 2912 8150 2916 8152
2939 8144 2940 8143 2939 8142 2926 8142
2927 8115 2941 8116 2943 8110
TIME...MOT...LOC 2147Z 206DEG 28KT 2938 8126
$$
CombsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:20 PM EDT, 54 minutes earlier.
Area forecast discussion, May 16, 4:20 PM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 420 PM EDT Wed May 16 2018 .DISCUSSION... Current/Tonight... Weak low pres system over the NE GOMex will lift into the Deep South and merge with a short wave trof pushing acrs the Lwr MS Valley. Proximity of the low will continue to keep the Bermuda ridge axis suppressed over the FL Straits, resulting in an S/SW H100-H70 flow. Diurnal convection had a relatively early start give the lack of any mid lvl capping and should burn through the bulk of the available energy by mid evng. RAP40 analysis of the H100-H70 lyr shows mean flow is S/SW, suggesting seabreeze interaction along the Space Coast and I-4 Corridor from the Orlando metroplex NE toward the Halifax area. Min temps in the U60s/L70s. Thu-Fri... Broad cyclonic flow over the deep south will drift slowly north around the wrn flank of the Bermuda Ridge. Progress will be quite slow as the low drifts north and plows into the srn flank of a second ridge over the Midwest, forming a classic "rex" blocking pattern. The consolidated cyclone's low/mid level trof will continue to extend into the central Gulf on Thu before lifting NE into the Mid South Fri. H100-H70 mean S/SW flow will gradually back to the S/SE into Friday as the Bermuda Ridge becomes the dominant WX feature for central FL. The srly flow will continue to tap deep tropical moisture from the SE GOMex/NW Carib, keeping PWATs in the 1.75"-2.00" range. Rain chances likely both days with POPs around 70 percent. Gusty winds, fqnt ltg, and lcl heavy precip will accompany stronger storms. Southwest steering flow near 15KTS Thu diminishing to arnd 10KTS on Fri as the Bermuda ridge builds north and loosens the lcl pgrad. Flow will not be strong enough to prevent the formation of the sea breeze boundaries, through the west coast breeze will be more dominant on Thu due to the slight wrly steering component. Weak mid lvl capping will continue, allowing storms to develop along sea breeze boundaries by early aftn, with blow back toward the east coast by late aftn/early evng each day. Max temps in the M/U80s Thu and L/M80s on Fri...min temps in the U60s/L70s. Sat-Sun...(modified prev disc) A weakening 500 mb trough will remain across the eastern Gulf thru Sat before dampening out on Sun as the H85-H50 cyclone is absorbed an the nrn stream. Low level flow from the south on Sat and becoming SE on Sunday. Deep moisture will continue to support numerous diurnal showers and scattered storms through the weekend forming along inland moving sea breeze boundaries. High rain chances are expected areawide Sat, transitioning to higher coverage over the interior Sun aftn with the increasing easterly steering component. Lcl heavy rainfall with stronger storms will continue to generate localized flooding concerns in areas that have received heavy rain over the past week. High temperatures will be mainly in the M/U80s with a few spots in the interior reaching the 90F mark. Min temps in the M/U70s. Mon-Wed...(prev disc) GFS indicates fairly deep moisture will remain across east central Florida into early next week with ECMWF indicating some drying making it to the area as influence of the Atlantic ridge builds toward the peninsula. Have kept POP trends which indicate rain chances returning to the scattered range by Tue/Wed of next week. Highs should be near climo levels ranging from the mid 80s coastal to mid to upper 80s over the interior. && .AVIATION... Scattered to numerous showers and thunderstorms will continue to develop across the area this afternoon and evening. The strongest storms will produce IFR conditions with 2SM visibilities and BKN020 CIGs. High resolution models indicate the best timing for for thunderstorms will be through 16/23Z for interior terminals and KDAB, and through 17/00Z from KTIX-KSUA. Continued VCSH at all terminals through 17/02Z for lingering showers. Overnight, expecting VFR conditions to prevail with light south winds. Forecasting similar conditions for Thursday with showers and thunderstorms developing in the afternoon. Since most of this will occur after the current TAF period, have included a VCTS group at KMCO after 17/18Z. && .MARINE... Tonight...Weak low pres system over the NE GOMex will lift into the Deep South and merge with a short wave trof pushing acrs the Lwr MS Valley. As it does, sfc/bndry lyr winds will veer slightly to S/SW as it interacts with the Bermuda ridge axis over the Nrn Bahamas/FL Straits. Lcl pgrad will remain tight enough to support a gentle to moderate breeze over the lcl Atlc...seas building to 3-4FT nearshore and 4-5FT offshore as an easterly swell pushes into the area. Prolonged srly fetch will place much of the Treasure Coast waters in the Bahama shadow...anticipate rough short pd seas AOB 5sec. Wdsprd shras/tsras moving offshore late aftn/early evng diminishing to chc shras/slgt chc tsras in the Gulf Stream and slgt chc shras over the shelf waters aft midnight. Thu-Mon...Little overall change into early next week as the low pres over the Deep South drifts north into the Great Lakes, allowing the Atlc ridge to fill in behind. The result will be a gradual shift of the ridge axis from the FL Straits into the Deep South. Gentle to moderate S/SW to S/SE breeze thru Sat, backing to the E/SE on Sun as the ridge axis transits central FL. Seas 2-4 ft nearshore to 4-5 ft offshore thru late Sat night, building to 3-5FT nearshore and 4-6FT offshore by daybreak Sun as the increasing erly component pushes swell energy into the lcl Atlc. Nmrs shras/sct tsras thru Sun, bcmg sct on Mon as drier air works its way into the region. && .PRELIMINARY POINT TEMPS/POPS... DAB 70 86 70 84 / 40 70 50 70 MCO 71 86 71 88 / 30 70 50 70 MLB 72 86 71 83 / 50 70 60 70 VRB 72 86 71 84 / 50 70 60 70 LEE 71 87 71 88 / 30 70 40 70 SFB 71 87 70 86 / 30 70 50 70 ORL 71 86 71 86 / 30 70 50 70 FPR 72 86 71 85 / 50 70 60 70 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Short/Mid Term....Bragaw Aviation..........Rodriguez Radar/Impact WX...Smith
Hazardous weather outlook, May 16, 10:34 AM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1034 AM EDT Wed May 16 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-170300- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 1034 AM EDT Wed May 16 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Sufficient daytime heating combined with deep tropical moisture and local sea/lake breeze effects will produce numerous to widespread showers and scattered lightning storms across east central Florida today. Activity will be limited to light showers prior to noon this morning, but increase throughout the afternoon and continue through early evening. The highest coverage of precipitation today is expected between 2 and 8 PM, as storms move fairly quickly toward the northeast at around 25 to 30 MPH in southwest steering flow. Torrential rain, brief gusty winds of 40 to 50 MPH, and frequent cloud to ground lightning strikes are possible with the strongest storms today. Move indoors to safety if you hear thunder or if skies look threatening. .FLOOD IMPACT... Between 1 and 3 inches of rainfall in a one to two hour period is expected with the most intense storms this afternoon, especially over the east coast counties. This may cause temporary inundation of roads and other poor drainage areas, especially in locations which received heavy rainfall over the past few days. Motorists should reduce their speed when encountering heavy rain, and never drive into areas where water covers the roadway. .RIP CURRENT IMPACT... A longshore current running form south to north is expected in the surf zone at the central Florida Atlantic beaches again today due to a persistent moderate southeast breeze. To avoid the northward pull of a longshore current today, swim toward shore, but remember to avoid any rip currents that you might encounter. Never try and swim directly against any current, whether it is a rip current or a longshore current, and always swim in sight of a lifeguard. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts of at least 35 knots will be possible over the near shore Atlantic, Intracoastal Waterway, and on inland lakes. Boaters should be on the lookout for storms approaching quickly from the southwest, and move to safe harbor if storms threaten. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. The low pressure system over the northeast Gulf will move inland over the Gulf Coast states and weaken by late today, however, deep tropical moisture will remain in place through this weekend. Numerous showers and a few storms are expected each day, mainly during the afternoon and early evening. Locally heavy rain is expected, with accumulations of 1 to 3 inches in the most intense storms, along with deadly cloud to ground lightning and brief gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Smith/Cristaldi
In the hours before
Special weather statement, May 16, 3:31 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Melbourne FL
331 PM EDT WED MAY 16 2018
FLZ064-162000-
Martin FL-
331 PM EDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARTIN COUNTY UNTIL 400 PM EDT...
At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Indiantown, moving north at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Indiantown, J And S Fish Camp and Port Mayaca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2700 8062 2708 8066 2711 8066 2712 8068
2720 8068 2721 8034 2696 8030 2696 8061
TIME...MOT...LOC 1931Z 189DEG 13KT 2707 8052
CombsSpecial weather statement, May 16, 3:33 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Melbourne FL
333 PM EDT WED MAY 16 2018
FLZ041-162015-
Inland Volusia FL-
333 PM EDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VOLUSIA COUNTY UNTIL
415 PM EDT...
At 332 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pierson, moving north at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Pierson, Barberville, DeLeon Springs, Lake George and Eldridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2926 8142 2926 8126 2909 8125 2913 8151
2917 8152 2919 8155 2920 8156 2920 8161
2929 8165 2932 8168 2938 8145 2940 8143
2940 8142
TIME...MOT...LOC 1932Z 180DEG 24KT 2929 8144
SmithSpecial weather statement, May 16, 3:59 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
359 PM EDT WED MAY 16 2018
FLZ147-162045-
Northern Brevard County-
359 PM EDT WED MAY 16 2018
...A STORM WITH THE POTENTIAL OF DEVELOPING FUNNEL CLOUDS WILL AFFECT
NORTHWESTERN BREVARD COUNTY...
At 359 PM EDT, a strong thunderstorm was located near Titusville,
moving northeast at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Titusville, Mims, Merritt Island Wildlife Refuge, Turnbull and
Lagrange.
Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.
LAT...LON 2867 8067 2866 8067 2866 8066 2861 8076
2863 8078 2861 8081 2859 8080 2858 8081
2860 8094 2877 8085 2869 8083 2870 8075
2872 8074 2870 8074 2871 8073 2867 8068
TIME...MOT...LOC 1959Z 212DEG 10KT 2863 8085
CombsLocal storm report, May 16, 4:13 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
413 PM EDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM FUNNEL CLOUD 5 S MIMS 28.62N 80.85W
05/16/2018 Brevard FL TRAINED SPOTTER
A TRAINED SPOTTER REPORTED A FUNNEL CLOUD WEST OF I-95 BY
EXIT 220 - GARDEN STREET EXIT.
&&
KRSpecial weather statement, May 16, 4:23 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Melbourne FL
423 PM EDT WED MAY 16 2018
FLZ041-044>046-144-162100-
Northern Lake County FL-Orange FL-Seminole FL-Inland Volusia FL-
Southern Lake County FL-
423 PM EDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEMINOLE...CENTRAL
LAKE...NORTHWESTERN ORANGE AND CENTRAL VOLUSIA COUNTIES UNTIL 500 PM
EDT...
At 422 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Howey-In-the-hills to near Apopka to
Winter Park. Movement was north at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Deltona, Sanford, Apopka, Altamonte Springs and Winter Springs.
LAT...LON 2896 8172 2896 8166 2899 8166 2898 8150
2894 8122 2856 8128 2864 8154 2865 8175
TIME...MOT...LOC 2022Z 187DEG 20KT 2873 8171 2873 8151 2859 8133
CombsSpecial weather statement, May 16, 5:02 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Melbourne FL
502 PM EDT WED MAY 16 2018
FLZ041-044-162145-
Northern Lake County FL-Inland Volusia FL-
502 PM EDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND
NORTHWESTERN VOLUSIA COUNTIES UNTIL 545 PM EDT...
At 502 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pittman to near Lake Helen. Movement was
northeast at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Deltona, Daytona Beach, DeLand, Orange City and Lake Helen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2926 8142 2926 8115 2891 8119 2891 8165
2905 8166 2905 8164 2928 8164 2930 8165
2932 8168 2938 8145 2940 8142
TIME...MOT...LOC 2102Z 206DEG 28KT 2896 8163 2897 8127
CombsThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:59 PM EDT | Special Marine Warning | MLB | 61 min | |
| May 16, 2:03 PM EDT | Special Weather Statement | MLB | Martin, Saint Lucie | 42 min |
| May 16, 2:06 PM EDT | Special Marine Warning | MLB | 54 min | |
| May 16, 2:12 PM EDT | Special Weather Statement | MLB | Indian River | 48 min |
| May 16, 2:44 PM EDT | Special Marine Warning | MLB | 61 min | |
| May 16, 3:31 PM EDT | Special Weather Statement | MLB | Martin | 29 min |
| May 16, 3:33 PM EDT | Special Weather Statement | MLB | Flagler | 42 min |
| May 16, 3:59 PM EDT | Special Weather Statement | MLB | Seminole | 46 min |
| May 16, 4:23 PM EDT | Special Weather Statement | MLB | Lake | 37 min |
| May 16, 4:34 PM EDT | Areal Flood Advisory | MLB | Martin | 86 min |
| May 16, 5:02 PM EDT | Special Weather Statement | MLB | Volusia | 43 min |
| May 16, 5:57 PM EDT | Special Weather Statement | MLB | Orange | 48 min |
| May 16, 6:31 PM EDT | Special Weather Statement | MLB | Seminole | 44 min |
| May 16, 7:07 PM EDT | Areal Flood Advisory | MLB | Lake, Orange, Seminole | 83 min |
| May 16, 7:18 PM EDT | Areal Flood Advisory | MLB | Orange | 87 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.